New Mexico, 2007

Flash Flooding in New Mexico, August 1 to 2, 2007

August 1 to 2, 2007 · NWS EPZ · 3 events in 2 counties and zones

A slow moving upper trough moved into a very moist and unstable air mass and triggered thunderstorms which were efficient rain producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A slow moving upper trough moved into a very moist and unstable air mass and triggered thunderstorms which were efficient rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 1, 2:44 AM MST, 10 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 2:44 AM MST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
344 AM MDT WED AUG 1 2007

.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS WILL GENERATE SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL OVER THE NEXT
FEW DAYS. FLOODING WILL BE POSSIBLE IN SOME FLOOD PRONE AREAS IN
AND NEAR THUNDERSTORMS. DAY TIME TEMPERATURES WILL REMAIN BELOW
NORMALS DUE TO INCREASED MOISTURE AND CLOUDINESS.

&&

.DISCUSSION...
A WET WEATHER PATTERN WILL BE POSSIBLE FOR THE NEXT FEW DAYS. A
STEADY INFLUX OF MOISTURE INTO THE REGION OVER THE PAST FEW DAYS
HAS RESULTED IN A VERY MOIST AIR MASS CAPABLE OF PRODUCING HEAVY
RAINFALL FROM SCATTERED SHOWERS AND THUNDERSTORMS. THE ATMOSPHERE
IS MOIST AND UNSTABLE ENOUGH THAT ANY PERTURBATION COULD TRIGGER
CONVECTION. HIGH DEW POINTS IN THE 60S AND PRECIPITABLE WATER
VALUES NEAR 170 PERCENT OF NORMAL ARE INDICATIVE OF A MOISTURE
LADEN ATMOSPHERE CAPABLE OF PRODUCING HEAVY RAINFALL. WHILE
RAINFALL AMOUNTS WILL VARY WIDELY ACROSS THE REGION...RAIN FROM
SLOW MOVING THUNDERSTORMS AND SHOWERS COULD CAUSE FLASH FLOODING
IN SOME FLOOD PRONE AREAS. THE PREVIOUSLY ISSUED FLASH FLOOD WATCH
REMAINS VALID THROUGH THURSDAY.

MODELS DUE DIFFER ON THE TRACK OF THE UPPER LOW ON FRIDAY WITH THE
GFS FORCING IT SOUTHWARD AND THE NAM MODEL DRIFTING IT SLOWLY
WESTWARD ACROSS THE STATE INTO ARIZONA BY FRIDAY EVENING. BOTH
SCENARIOS WOULD SEEM TO INDICATE A DRIER PATTERN FOR THE WEEKEND
WITH MORE ISOLATED TYPE THUNDERSTORMS. LONGER RANGE MODELS BEGIN
TO CONCENTRATE THE MOISTURE PLUME OVER EASTERN AZ AND WESTERN NEW
MEXICO IN A MORE CLASSIC MONSOONAL PATTERN FOR THE FIRST PART OF
NEXT WEEK. AS A RESULT...THERE COULD BE AN ONGOING HEAVY RAINFALL
POTENTIAL ALONG THE AXIS OF DEEPEST MOISTURE FOR THE FIRST PART OF
NEXT WEEK.

&&

.AVIATION...VALID 01/12Z-02/12Z
AREAS OF MVFR AND IFR FOR CIGS AND VSBY IN AND NEAR SHOWERS AND
THUNDERSTORMS. LOW CIGS NEAR TSTMS WILL OCNLY HAVE MTN TOPS OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 88  69  90  70  87 /  60  60  50  50  40
SIERRA BLANCA TX        81  65  82  64  83 /  60  60  50  50  40
LAS CRUCES              89  66  91  67  89 /  50  60  50  50  40
ALAMOGORDO              87  64  89  65  87 /  50  60  50  50  40
CLOUDCROFT              68  49  68  49  67 /  60  60  60  60  50
TRUTH OR CONSEQUENCES   89  65  89  66  89 /  40  60  50  50  40
SILVER CITY             79  61  80  62  81 /  40  60  50  50  40
DEMING                  88  66  91  67  87 /  50  60  50  50  40
LORDSBURG               89  65  90  66  87 /  50  60  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NMZ022>025-
     030>032.

TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ055-056.

&&

04/04
Hazardous weather outlook, Aug 1, 10:10 AM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1110 AM MDT WED AUG 1 2007

NMZ022>025-030>032-TXZ055-056-021745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1110 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH
HEAVY RAINFALL POSSIBLE OVER THE AREA. ISOLATED AREAS COULD RECEIVE
TWO TO THREE INCHES...WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH AREAS OF HEAVY
RAINS POSSIBLE THURSDAY. SHOWERS AND THUNDERSTORMS BECOMING ISOLATED
TO SCATTERED FRIDAY AND BEYOND WITH THREAT OF FLOODING DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE LIKELY...ESPECIALLY TO MONITOR HEAVY
RAINS AND FLOODING.

The radar

The El Paso radar (KEPZ), 165 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 1, 1:00 PM MST to 2:30 PM MST
Where
Grant County, 0.05 mi WNW of Santa Rita
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.800, -108.071

Very heavy rainfall resulted in boulders 2 feet in diameter falling on to the access road to Chino Mine, stranding employees for hours.

Flash Flood, Hidalgo

When
August 1, 6:30 PM MST to 8:00 PM MST
Where
Hidalgo County, Virden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.230, -109.000

Highway 92 was impassable due to flooded washes.

Flash Flood, Grant

When
August 2, 12:50 PM MST to 2:00 PM MST
Where
Grant County, 2 mi N of Silver City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.799, -108.270

Up to 1.5 inches of rain within 30 minutes resulted in flash flooding in the north portion of Silver City. At least one road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58369, 58253, 58256.